Creative Eldering: Are Your Symptoms Really Drug Side Effects?

The first principle to understand is that drugs are chemicals that require a considerable amount of processing once they are taken into your body. Typically, drugs are synthetically manufactured using a base of petroleum distillates (yes that’s right toxic, non-edible petroleum products) and many other chemicals. Then synthetic colorings and fillers are added to the mixture. If the drug is taken by mouth, your digestive system begins the work of breaking it down. The liver must process the mixture of chemicals and additives and then attempt to detoxify the “slurry” and remove or neutralize the most toxic components. Eventually, your kidneys must filter the active ingredients of the drug and any residues or byproducts. This explains why many drugs are hepatotoxic (toxic to your liver) or nephrotoxic (toxic to your kidneys). Processing these chemicals is pushing the liver and the kidneys to the extremes of their potential functioning, sometimes causing permanent damage.

Drugs are designed to significantly alter or change normal body functioning or physiology. Doing this typically results in side effects, or untoward (negative and totally un-wanted adverse) effects. These unwanted effects do not help the original problem and frequently add new symptoms or health
conditions that were unanticipated. These unintended consequences of many drugs can range in
severity from unfortunate to disastrous. Sadly, the most ironic scenario is that sometimes drugs taken in the belief that they will help a certain condition may worsen or re-create the original condition.

You have minor aches or pains so you reach for your trusted over-the-counter mild pain reliever, totally unaware that it may be the cause of the headache that shows up 45 minutes after you swallow your pharmacy remedy for a minor headache or muscle soreness. Anacin® and Excedrin® can each backfire and produce headache when you were seeking relief from pain.

Stronger over-the-counter nonsteroidal anti-inflammatory drugs (NSAID’s) to include Tylenol® or acetaminophen, ibuprofen, or Motrin® in addition to causing kidney failure, leaky gut syndrome and other gastro- and intestinal problems, and a weakening of the immune system may cause destruction of the bones and joints. Decades ago research proved that long-term use of this class of drugs,
nonsteroidal anti-inflammatory drugs, interferes with the body’s normal cartilage and joint repair processes leading to hip and knee arthritis. This is another sadly ironic case of the drug complicating and worsening the original problem but also adding new problems.

What if your doctor considers your cholesterol reading to be a little high and encourages you to take a statin drug? Well, the first step would be to familiarize yourself with the ins and outs of statins. That means read up on the good, the bad and the very ugly aspects of statins.

“Statin drugs (like Lipitor® or Crestor®) were formulated to inhibit critical enzymatic processes in your liver that are necessary for cholesterol biosynthesis. This limits your body’s production of cholesterol for all purposes. This imposed biochemical change also blocks the ability of your body to make a necessary endogenous nutrient, co-enzyme Q10.” (Page 298 in YOUR BODY CAN TALK, 2nd edition). A lack of coenzyme Q10 is known to potentiate heart disease. In the event you are taking a statin drug you must add to coenzyme Q 10 into your regimen. The next step will be to dive in deeply and study the pros and cons of continuing the statin and discussing this with your prescribing doctor.

Cholesterol is extraordinarily important as a building block in the human body we produce 800 mg of cholesterol daily about half of that is used in our digestion as bile acids which helps us digest fat and even helps to remove excess cholesterol from the body. We have numerous needs for cholesterol. Cholesterol coats all cell membranes of the body and helps regulate which substances enter and leave our cells day in and day out. Many of our hormones particularly the sex hormones, estrogen,
progesterone, and testosterone are essentially built on a platform of cholesterol.

A fascinating study was performed in Japan and reported in the Expert Review of Clinical Pharmacology in March 2015. The title of the study is Statins Stimulate Atherosclerosis and Heart Failure: Pharmacological Mechanisms. The authors present information that statins contribute to calcification in the arteries of the heart and the depletion of coenzyme Q10 and other nutrients contributors to heart muscle deterioration.

Determining whether your symptoms are coming from the prescribed drug can be challenging for both the patient and the doctor. Keeping a written diary of your symptoms and the additions, subtractions, and dosage changes of your medications will be an invaluable resource for you and your doctor. Timing may be a very important clue in sniffing out the culprit. Sometimes the body withstands one or 2 drugs without obvious side effects but adding additional drugs may overwhelm your liver’s
detoxification pathways.

Read the story about Polly, one of my patients who did tolerate aspirin and Lopressor® without too much issue but when additional blood pressure, heart regulating, and cholesterol-lowering drugs were added she had worrisome mental deterioration, depression, visual disturbances, bruising, diarrhea, diminished appetite, dizziness, and fatigue that all developed within a month from adding the new medications. Polly’s story is in Chapter 14, Drugs: Just Say No Thanks! in YOUR BODY CAN TALK, 2nd edition. Polly had a great outcome because she was referred to a specialist who judiciously and incrementally removed all the new medications from her regimen.

The key to learning whether your symptoms truly are side effects of drugs may be finding that the particular symptom diminishes or stops after you have stopped taking the offending drug. Do this only after careful study and close guidance by your prescribing doctor. This approach worked for Polly who was ever so grateful to get her memory and her life back.

Article written by Susan L. Levy, D. C. Author of “Your Body Can Talk, 2nd Edition” and “Your Aging Body Can Talk”
www.facebook.com/yourbodycantalk
www.yourbodycantalk.com